Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
Question: continue Synthoid 50 life long?
|anjalika400 - Thu Apr 05, 2007 10:52 am||
Hi . I am 27 years old and had my annual check up done in May,06. According to the test results my TSH is 5.647 and I have been prescribed to take synthroid 50 mcg(Levothyroxin 50 mcg) life long.after taking that for a month I went for a retest and the doc said though the thyroid level is normal I need to continue with the same dose to keep it normal.
I heard incessant intake of this meds could increase the chances of heart attack and other problems . Though my doc is saying I don't need to take another test for confirmation and I should continue with the same dose, I am skeptical because I heard ofter this TSH test are done repeatedly to check the level and adjsut the dose.It is almost a year I am taking this medicin everyday.
I don't have any kids as yet. If I plan to get pregnant, should I continue with the same medicine?
Please help me out.
|Dr. Yasser Mokhtar - Sat Apr 07, 2007 10:20 pm||
Having a mildly elevated tsh, and whether or not to treat is can be a debatable and controversial issue sometimes.
Some will not treat patients for such a mild elevation especially if they are not symptomatic and they do not have any other manifestations of under active thyroid such as a high cholesterol level.
If a patient is hypothyroid, then there is a lifelong commitment to take thyroid replacement therapy to compensate for the deficient thyroid hormone in the body. i think that side effects of thyroid hormone replacement is because of excess dose rather than taking the medication at the prescribed dose.
If you don't want to take thyroid hormones for life, especially that you are still young, you can discuss it with your doctor and may be you can ask him/her to refer you to an endocrinologist for a second opinion.
Thank you very much for using our website https://doctorslounge.com and I hope that this information helped.
Yasser Mokhtar, M.D.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.